Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 263, NWS North Platte, NE

September 13, 1998Brown County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 13, 1998, 4:19 PM CDT for Brown County, Nebraska. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 13, 1998, 4:19 PM CDT (21:19 UTC)
Expired
Sep 13, 1998, 5:25 PM CDT
In force
66 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Brown County, NE

The radar

The North Platte radar (KLNX), 75 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 4:20 PM CDTThunderstorm Wind 52Johnstown, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1998-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1998-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 132118 RRA
SVRLBF
NEC017-132225-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
419 PM CDT SUN SEP 13 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 525 PM CDT

* AT 419 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 12 MILES WEST SOUTHWEST OF AINSWORTH MOVING EAST
  NORTHEAST" AT 20 MPH.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  AINSWORTH                    BY 455 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

TLW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:10 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 13, 2:10 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
210 PM CDT SUN SEP 13 1998

...FORECAST CONCERNS ARE TSRA/SHRA TIMING AND LOCATION AND
TEMPERATURES...

SURFACE LOW LOCATED NEAR ABR THIS AFTERNOON WITH FRONT EXTENDING TO
NEAR RAP.  TROUGH EXTENDS FROM THE LOW TO NEAR ANW AND OGA.  THIS
FEATURE HANDLED QUITE WELL BY NGM AND MISSED BY ETA.  SMALL PULSE -TSRA
HAVE FIRED NEAR THIS LINE OVER WEST CENTRAL NE MOVING TO THE NORTHEAST.
UPPER LEVEL SYSTEM CONTINUES TO SPIN EAST ACROSS SOUTH CENTRAL WY WITH
A SECONDARY CIRCULATION EVIDENT OVER NORTHEAST WY. CLDNS HAS FILLED IN
RAPIDLY ACROSS MOST OF CWFA IN ADVANCE OF THE APPROACHING SHRTWV.

IN THE SHORT TERM BOTH ETA AND NGM PICKED UP ON THE SECONDARY FEATURE
FAIRLY WELL AND ARE QUITE SIMILAR ON THE TIMING OF THE SYSTEM WHILE NGM
TAKES THE MAJORITY OF THE ENERGY TO THE NORTH.  BEST Q-VECTOR FORCING
AND LAYER MEAN VVELS MOVE ACROSS CWFA THIS EVENING INTO THE EARLY
MORNING WITH NOT MUCH IN THE WAY OF DYNAMICS REMAINING AFTER 14/12Z
...HOWEVER MOISTURE LINGERS FOR SOME TIME AND THETA-E RIDGE ALSO
REMAINS OVER THE AREA THROUGH MOST OF MON.  TNGT WILL LEAN MORE TOWARD
THE NGM WITH THE BEST INSTABILITY/LAYER MOISTURE/AND POPS OVER THE
NORTHERN PART OF CWFA.  WOULD EXPECT ADDITIONAL DEVELOPMENT ALONG
TROUGH NEAR CO/KS BORDER THIS EVENING SPREADING NORTHEAST INTO SOUTHERN
PART OF CWFA.  WILL USE FWC TEMP NUMBERS AS OPPOSED TO COOLER FAN.
CNSDRBL CLDNS OVER THE REGION AND CAA NOT THAT IMPRESSIVE IN THE FIRST
PERIOD. DON'T SEE MUCH CLEARING DURING THE DAY MON...EXCEPT IN THE
PANHANDLE WITH STILL ABUNDANT MOISTURE AROUND.  WILL HOLD ONTO SMALL
MORNING POPS IN THE WEST AND A LITTLE HIGHER POPS FOR THE DAY IN THE
EAST.  UPPER LEVEL RIDGE BUILDS IN RAPIDLY BEHIND EXITING SHRTWV FOR
CLEARING/MOSTLY CLEAR MON NGT AND TUE.  TEMP GUIDANCE CLOSE AND WILL
FOLLOW.

SUGGESTED CCF

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST IS
CONTAINED WITHIN THE P*RODUCT OMAZFPLBF.

LBF EB 056/080 052/080 050 3300
VTN EB 057/078 049/080 051 4300
OGA EB 058/080 053/081 051 3300
IML EB 059/081 053/081 050 3300
BBW EB 057/081 054/081 052 3300
ONL EB 060/081 054/079 051 3300

BOWMAN

In the hours before

Special weather statement, Sep 13, 10:34 AM CDT, 5 hours 45 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-141200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1035 AM CDT (935 AM MDT) SUN SEP 13 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY IN WESTERN
AND NORTH CENTRAL NEBRASKA THROUGH TONIGHT...

A WEAK FRONT COMBINED WITH AN UPPER LEVEL SYSTEM WILL PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS IN NORTH CENTRAL AND WESTERN NEBRASKA THE
REST OF TODAY AND TONIGHT. HOWEVER...WITH COOLER TEMPERATURES AND ONLY
MARGINAL INSTABILITY...THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

BOWMAN

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.